Could Your Depression Be Related to Your Medication?

Depression is a condition characterized by feelings of profound sadness or a lack of interest in formerly enjoyable activities. There are a variety of factors that can lead to depression, including some common medications. However, the relationship may be more complicated than simple medication.

Symptoms of Depression

Depression caused by medications is diagnosed differently than for people who do not take medications. Medication-induced depression is a significant and persistent change in mood that occurs during use of certain medications, or within 1 month of intoxication or withdrawal ofmedication therapy. Symptoms may include:
  • Persistent feelings of sadness, anxiety, or emptiness
  • Restlessness or irritability (may be only symotoms present in children or adolescents)
  • Feeling guilty, worthless, or helpless
  • Loss of interest in hobbies and activities
  • Feeling tired
  • Trouble concentrating, remembering, making decisions
  • Trouble sleeping, waking up too early, or oversleeping
  • Changes in appetite or weight
  • Thoughts of death or suicide, with or without suicide attempts
  • Physical symptoms without a standard diagnosis and not responding well to medical treatment
If you have any of these symptoms, consider checking your medicine cabinet. See if some of the medications you take could be at the root of your depression problems.

Medications Reported to Cause Depression

Some evidence supports the association of depression with many medications, including:
  • Interferon
  • Triptans for migraine headaches
  • Oral contraceptives or other hormonal treatments
  • Corticosteroids
  • Medications to treat other psychiatric conditions
  • Anti-seizure medications
  • Oral acne medications (isotretinoin)
  • Medications used to quit smoking
  • Certain antiviral medications
  • Cardiovascular medications
Although many medications have been identified, evidence to support medication-induced depression is limited and conflicting. Because depression is so complex, other factors may affect your mood as well. It is important to remember, most people who take these medications will not become depressed AND not all cases of depression in people taking these medications will be a result of the medication.

leave comments
0
Did you like this? Share with your family and friends.
Related Topics: Health And Healing
Meet Our Health Experts
beginners heart

Beginner's Heart

Britton Gildersleeve
New! Ramadan and the wounding of blessings


Advertisement

Our Free Newsletter
click here to see all of our uplifting newsletters »

 

Advertisement

DiggDeliciousNewsvineRedditStumbleTechnoratiFacebook